Alert archive / New Mexico / High Wind Watches in 2017

High Wind Watch 10, NWS Midland/Odessa, TX

February 26, 2017Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Feb 26, 2017, 2:13 PM MST for Eddy County, Lea County, New Mexico. It took effect at Feb 28, 2017, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 26, 2017, 2:13 PM MST (21:13 UTC)
In effect from
Feb 28, 2017, 5:00 AM MST
Expired
Feb 27, 2017, 1:45 PM MST
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3105 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WWUS74 KMAF 262113
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
313 PM CST Sun Feb 26 2017

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 5 PM MST MONDAY FOR
THE GUADALUPE MOUNTAINS...

...WIND ADVISORY IN EFFECT FROM 8 AM CST /7 AM MST/ TO 6 PM CST
/5 PM MST/ MONDAY FOR THE EDDY COUNTY PLAINS, AND VAN HORN AND THE
HIGHWAY 54 CORRIDOR...

...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
EVENING FOR THE GUADALUPE MOUNTAINS...

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING FOR THE EDDY COUNTY PLAINS, AND VAN HORN AND THE HIGHWAY 
54 CORRIDOR...

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR REEVES COUNTY AND THE UPPER TRANS PECOS, THE
DAVIS AND APACHE MOUNTAINS, AND THE MARFA PLATEAU...

.An approaching upper trough will result in gradually increasing
winds through Tuesday afternoon. On Monday, southwest winds will
increase in the Guadalupe Mountains, resulting in very windy
conditions, mainly during the afternoon. Breezy conditions are
also expected ion the Eddy County Plains and Van Horn and the
Highway 54 Corridor. Tuesday, west winds will be even more
pronounced, with high winds possible from the Guadalupe Mountains
southeast to the Davis and Apache Mountains, as well as on the
adjacent plains.

NMZ027-TXZ258-271300-
/O.UPG.KMAF.HW.A.0009.170227T1600Z-170227T2300Z/
/O.NEW.KMAF.HW.W.0009.170227T1400Z-170228T0000Z/
/O.NEW.KMAF.HW.A.0010.170228T0600Z-170301T0700Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
213 PM MST Sun Feb 26 2017

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 5 PM MST MONDAY...
...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
EVENING...

* TIMING...From 7 AM to 5 PM MST Monday, and from Monday evening
  through Tuesday evening.

* WINDS...Monday...Southwest 30 to 45 mph with gusts to around 65
  mph. Tuesday...Southwest 40 to 50 mph with gusts to around 70
  mph becoming west and increasing to 45 to 65 mph with gusts to
  around 85 mph in the afternoon. Tuesday evening...West 40 to 60
  mph with gusts to around 85 mph.

* IMPACTS...Winds will be particularly hazardous at higher
  elevations where the strongest winds are likely to occur. Be
  especially careful driving in these mountainous areas as these
  winds could make driving difficult for motorists driving high
  profile vehicles such as campers, vans and tractor trailers.Aviation
  interests may experience localized but extreme turbulence, or 
  strong downward airflows, if flying in the vicinity of the 
  Guadalupe Mountains. Pilots should be alert for standing wave 
  clouds or other evidence of mountain wave activity. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

NMZ028-TXZ057-271300-
/O.NEW.KMAF.WI.Y.0009.170227T1400Z-170228T0000Z/
/O.NEW.KMAF.HW.A.0010.170228T1600Z-170301T0500Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
and Van Horn
313 PM CST Sun Feb 26 2017 /213 PM MST Sun Feb 26 2017/

...WIND ADVISORY IN EFFECT FROM 8 AM CST /7 AM MST/ TO 6 PM CST
/5 PM MST/ MONDAY...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

* TIMING...From 8 AM CST /7 AM MST/ to 6 PM CST /5 PM MST/ Monday,
  and from Tuesday morning through Tuesday evening.

* WINDS...Monday...Southwest 30 to 40 mphwith gusts to around 50
  mph. Tuesday...Southwest 30 to 50 mph with gusts to around 70 
  mph.

* IMPACTS...These winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans 
  and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

TXZ058-074-080-271300-
/O.NEW.KMAF.HW.A.0010.170228T1800Z-170301T0400Z/
Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area-
Marfa Plateau-
Including the cities of Pecos, Alpine, Fort Davis, and Marfa
313 PM CST Sun Feb 26 2017

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

* TIMING...From Tuesday afternoon through Tuesday evening.

* WINDS...Southwest 35 to 45 mph with gusts to around 65 mph.

* IMPACTS...These winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans 
  and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
494 
WWUS74 KMAF 270948
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
348 AM CST Mon Feb 27 2017

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 5 PM MST TODAY FOR 
THE GUADALUPE MOUNTAINS...

...WIND ADVISORY IN EFFECT FROM 8 AM CST /7 AM MST/ TO 6 PM CST
/5 PM MST/ MONDAY FOR THE EDDY COUNTY PLAINS, AND VAN HORN AND
THE HIGHWAY 54 CORRIDOR...

...HIGH WIND WATCH IN EFFECT TUESDAY MORNING THROUGH TUESDAY 
EVENING FOR THE GUADALUPE AND DAVIS MOUNTAINS... SOUTHEAST NEW 
MEXICO PLAINS...THE VAN HORN AND THE HIGHWAY 54 CORRIDOR... AND 
THE MARFA PLATEAU...

.An approaching upper trough will result in high wind today 
and Tuesday. Today southwest winds will result high wind across
the Guadalupe Mountains with very windy conditions for the
adjacent plains. Tuesday looks even windier with high wind
possible from the Southeast New Mexico plains southward across
the higher elevations to the Rio Grande. Wind speeds will decrease
Tuesday evening as the upper trough passes over the region.

NMZ027-TXZ258-272200-
/O.EXT.KMAF.HW.A.0010.170228T1200Z-170301T0600Z/
/O.CON.KMAF.HW.W.0009.170227T1400Z-170228T0000Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
248 AM MST Mon Feb 27 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO
5 PM MST THIS AFTERNOON...
...HIGH WIND WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY EVENING...

* TIMING...Today and Tuesday.

* WINDS...
  Today...Southwest 35 to 45 mph with gusts to 65 mph. 
  Tuesday...Southwest 40 to 60 mph with gusts to 80 mph. 

* IMPACTS...Be especially careful driving in the mountainous areas
  as these winds will make driving difficult for motorists 
  driving high profile vehicles such as campers, vans and tractor 
  trailers. Aviation interests may experience localized but extreme
  turbulence, or strong downward airflows, if flying in the 
  vicinity of the Guadalupe Mountains. Pilots should be alert for 
  standing wave clouds or other evidence of mountain wave 
  activity. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

NMZ028-TXZ057-272200-
/O.EXT.KMAF.HW.A.0010.170228T1600Z-170301T0600Z/
/O.CON.KMAF.WI.Y.0009.170227T1400Z-170228T0000Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
and Van Horn
348 AM CST Mon Feb 27 2017 /248 AM MST Mon Feb 27 2017/

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM CST /7 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING...
...HIGH WIND WATCH NOW IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

* TIMING...Today and Tuesday.

* WINDS...
  Today...Southwest 30 to 40 mph with gusts to around 50 mph. 
  Tuesday...Southwest 30 to 50 mph with gusts to around 65 mph. 

* IMPACTS...These winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans 
  and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

NMZ029-033-272200-
/O.EXB.KMAF.HW.A.0010.170228T1600Z-170301T0600Z/
Northern Lea County-Central Lea County-
Including the cities of Tatum, Hobbs, and Lovington
248 AM MST Mon Feb 27 2017

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

The National Weather Service in Midland/Odessa has issued a High
Wind Watch, which is in effect from Tuesday morning through
Tuesday evening. 

* TIMING...Tuesday.

* WINDS...Southwest 30 to 50 mph with gusts to around 65 mph. 

* IMPACTS...These winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans 
  and tractor trailers.

* IMPACTS...These winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans 
  and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

TXZ058-074-080-272200-
/O.EXT.KMAF.HW.A.0010.170228T1600Z-170301T0600Z/
Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area-
Marfa Plateau-
Including the cities of Pecos, Alpine, Fort Davis, and Marfa
348 AM CST Mon Feb 27 2017

...HIGH WIND WATCH NOW IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

* TIMING...Tuesday.

* WINDS...Southwest 30 to 50 mph with gusts to around 70 mph. 

* IMPACTS...These winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans 
  and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
121 
WWUS74 KMAF 272045
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
245 PM CST Mon Feb 27 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR THE GUADALUPE MOUNTAINS... 

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING FOR THE EDDY COUNTY PLAINS, AND VAN HORN AND THE HIGHWAY
54 CORRIDOR...

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 PM 
MST TUESDAY FOR THE GUADALUPE MOUNTAINS...

...HIGH WIND WARNING IN EFFECT FROM 5 AM CST /4 AM MST/ TO 9 PM
CST /8 PM MST/ TUESDAY FOR THE EDDY COUNTY PLAINS, AND VAN HORN
AND THE HIGHWAY 54 CORRIDOR...

...HIGH WIND WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ TO 8 PM
CST /7 PM MST/ TUESDAY FOR NORTHERN AND CENTRAL LEA COUNTY, REEVES
COUNTY AND THE UPPER TRANS PECOS, THE DAVIS AND APACHE MOUNTAINS,
AND MARFA PLATEAU...

...WIND ADVISORY IN EFFECT FROM 11 AM CST /10 AM MST/ TO 8 PM CST
/7 PM MST/ TUESDAY FOR SOUTHERN LEA COUNTY, PORTIONS OF THE 
WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN, PRESIDIO VALLEY, AND
BIG BEND AREA... 

.An approaching upper level storm system will result in high winds
this afternoon and Tuesday across Southeast New Mexico and much 
of West Texas. This afternoon, high winds are occurring in the Guadalupe
Mountains. Very windy conditions area also anticipated on the adjacent
plains. Tuesday, as the upper level trough arrives, high winds in
the Guadalupe, Davis, and Apache Mountains will spread out onto
the adjacent plains. Very windy conditions are expected further
east in the Western Low Rolling Plains and Permian Basin. Wind 
speeds will decrease Tuesday evening as the upper trough clears the
region to the east.

NMZ027-TXZ258-280945-
/O.UPG.KMAF.HW.A.0010.170228T1200Z-170301T0600Z/
/O.NEW.KMAF.HW.W.0010.170228T0700Z-170301T0500Z/
/O.CON.KMAF.HW.W.0009.000000T0000Z-170228T0000Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
145 PM MST Mon Feb 27 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...
...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 PM MST
TUESDAY...

* TIMING...Until 5 PM this afternoon, and from midnight tonight to
  10 PM Tuesday.

* WINDS...This afternoon...Southwest 35 to 45 mph with gusts to
  around 60 mph. Tuesday...Southwest winds 35 to 55 mph with gusts
  to around 70 mph increasing to 45 to 65 mph with gusts to around
  90 mph in the afternoon. Tuesday evening...West winds 40 to 60
  mph with gusts to around 85 mph.

* IMPACTS...Be especially careful driving in the mountainous 
  areas as these winds will make driving difficult for motorists 
  driving high profile vehicles such as campers, vans and 
  tractor trailers. Aviation interests may experience localized 
  but extreme turbulence, or strong downward airflows, if flying 
  in the vicinity of the Guadalupe Mountains. Pilots should be 
  alert for standing wave clouds or other evidence of mountain 
  wave activity. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ028-TXZ057-280945-
/O.UPG.KMAF.HW.A.0010.170228T1600Z-170301T0600Z/
/O.NEW.KMAF.HW.W.0010.170228T1100Z-170301T0300Z/
/O.CON.KMAF.WI.Y.0009.000000T0000Z-170228T0000Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
and Van Horn
245 PM CST Mon Feb 27 2017 /145 PM MST Mon Feb 27 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...
...HIGH WIND WARNING IN EFFECT FROM 5 AM CST /4 AM MST/ TO 9 PM
CST /8 PM MST/ TUESDAY...

* TIMING...Until 6 PM CST /5 PM MST/ this evening, and from 5 AM
  CST /4 AM MST/ to PM CST /8 PM MST/ Tuesday.

* WINDS...This afternoon...Southwest 25 to 35 mph with gusts to
  around 50 mph. Tuesday...Southwest 30 to 50 mph with gusts to
  around 70 mph in the afternoon. Tuesday evening...West 35 to 45
  mph with gusts to around 65 mph.

* IMPACTS...These winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans 
  and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

NMZ029-033-TXZ058-074-080-280945-
/O.UPG.KMAF.HW.A.0010.170228T1600Z-170301T0600Z/
/O.NEW.KMAF.HW.W.0010.170228T1700Z-170301T0200Z/
Northern Lea County-Central Lea County-
Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area-
Marfa Plateau-
Including the cities of Tatum, Hobbs, Lovington, Pecos, Alpine, 
Fort Davis, and Marfa
245 PM CST Mon Feb 27 2017 /145 PM MST Mon Feb 27 2017/

...HIGH WIND WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ TO 8 PM
CST /7 PM MST/ TUESDAY...

* TIMING...From 11 AM CST /10 AM MST/ TO 8 PM CST /7 PM MST/
  Tuesday.

* WINDS...Tuesday...Southwest 30 to 45 mph with gusts to around 60
  to 70 mph in the afternoon. Tuesday evening...West 30 to 40 mph
  with gusts to around 60 mph. 

* IMPACTS...These winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans 
  and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ034-TXZ045-046-050-051-059>062-067-079-081-280945-
/O.NEW.KMAF.WI.Y.0010.170228T1700Z-170301T0200Z/
Southern Lea County-Gaines-Dawson-Andrews-Martin-Loving-Winkler-
Ector-Midland-Ward-Presidio Valley-Big Bend Area-
Including the cities of Eunice, Jal, Seminole, Lamesa, Andrews, 
Stanton, Mentone, Kermit, Odessa, Midland, Monahans, Presidio, 
Big Bend NP, and Marathon
245 PM CST Mon Feb 27 2017 /145 PM MST Mon Feb 27 2017/

...WIND ADVISORY IN EFFECT FROM 11 AM CST /10 AM MST/ TO 8 PM CST
/7 PM MST/ TUESDAY...

* TIMING...From 11 AM CST /10 AM MST/ to 8 PM CST /7 PM MST/ 
  Tuesday.

* WINDS...Southwest 30 to 40 mph with gusts to around 55 mph.

* IMPACTS...Secure lawn furniture, garbage cans or other objects 
  which could be blown about by the wind.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

44

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 26, 1:45 PM MST, 28 minutes earlier.

Area forecast discussion, Feb 26, 1:45 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CST Sun Feb 26 2017

.DISCUSSION...

WV imagery shows zonal flow aloft over West Texas and Southeast New
Mexico, w/a shortwave approaching thru AZ/NM.  Not much is expected
to come out of this except near-critical winds thru the Guadalupes
this afternoon/evening, as well as Red Flag conditions there.
Variable mid/hi clouds, however, should keep winds in check.

However, the next couple of days will become increasingly warm and
windy as an upper trough over the WA/OR border opens, moves inland,
and arrives here Tuesday afternoon/night.  Flow aloft will become
increasingly SW, setting things up for widespread critical fire wx
conditions Tuesday afternoon.  See Fire Wx Discussion below for
details.

Monday, cloud cover should be less than today, w/models mixing out
to above H8. The forecast NAM mtn wave signature is a bit stronger
than today, so we've gone ahead and issued a High Wind Warning for
marginal high winds in the Guadalupes, and Advisories for the
adjacent plains.  Tuesday, the upper trough arrives, w/downslope
warming pushing afternoon highs well-abv normal into the 70s and 80s
most locations.  Forecast NAM soundings mix to around H7 (40-50kts)
during the afternoon, whereas the GFS mixes to H6 (55-65kts).  The
NAM mtn wave signature is even stronger Tuesday than Monday, and H7
height gradients tighten to over 60m/150nm.  This suggests potential
high winds not only in the Guadalupes, but on the adjacent plains
and higher elevations of mtns down south, as well.  The only
variable in question is cloud cover.  Models forecast quite a bit of
mid/hi cloud, even w/the deep mixing.  For now, we'll issue a high
wind watch for western zones.

Otherwise, this all comes to an abrupt end Tuesday night/Wednesday
as a strong cold front arrives, taking temps down to below-normal
Wed-Fri.  Zonal flow aloft follows, w/temps climbing back to above-
normal by the weekend.  Moisture return remains non-existent thru
all of this, so grids stay dry.

&&

.FIRE WEATHER...

As above normal temperatures have returned across the area today,
RHs have plummeted once again, with strong southwesterly winds
gusting to around 45-50 mph resulting in critical fire weather
conditions in the Guadalupe Mountains.  Thus, the Red Flag Warning
for that area will remain in effect through 00Z as scheduled. Monday
will be another warm, dry, and breezy day, with increasing winds at
both the surface and aloft. However, RHs look to improve slightly
across the higher terrain from the Guadalupe Mountains south to the
Davis Mountains, with RHs in some spots reaching 20-23%. Elsewhere,
RHs around 10-15% will be common. While winds will increase, the
strongest winds will remain confined to the higher terrain,
decoupled from the lowest, critical RHs. Breezy conditions could
extend across portions of the SE New Mexico Plains and Upper Trans
Pecos during the afternoon, and could result in brief, localized
critical fire weather conditions. Given the lack of confidence in
widespread critical conditions at this time, will hold off on a
Watch, as Monday looks to be a better candidate for a Fire Danger
Statement.

The focus remains on Tuesday, as temperatures climb further above
normal and winds increase substantially areawide. Poor to fair
recovery tonight and Monday night will ensure continued drying of
available fuels, and given afternoon RHs on Tuesday afternoon
progged to drop below 15% for all but far northwestern portions of
the area and highest elevations, widespread critical fire weather
conditions are expected.

Conditions look to improve Wednesday through Friday, as a cold front
will bring cooler temperatures and decreased winds to the region,
and afternoon RH values improve to the 20-30% range by Friday
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     47  77  49  79 /   0   0   0   0
Carlsbad                       42  73  49  76 /   0   0   0   0
Dryden                         53  85  52  87 /   0   0   0   0
Fort Stockton                  50  82  52  82 /   0   0   0   0
Guadalupe Pass                 42  65  46  66 /   0   0   0   0
Hobbs                          39  71  45  72 /   0   0   0   0
Marfa                          36  73  37  74 /   0   0   0   0
Midland Intl Airport           47  77  49  79 /   0   0   0   0
Odessa                         48  78  49  80 /   0   0   0   0
Wink                           42  78  44  80 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 7 AM to 5 PM MST Monday for Guadalupe
     Mountains of Eddy County.

     Red Flag Warning until 5 PM MST this afternoon for Guadalupe
     Mountains.

     High Wind Watch from Monday evening through Tuesday evening for
     Guadalupe Mountains of Eddy County.

     Wind Advisory from 7 AM to 5 PM MST Monday for Eddy County
     Plains.

     High Wind Watch from Tuesday morning through Tuesday evening for
     Eddy County Plains.

TX...High Wind Warning from 7 AM to 5 PM MST Monday for Guadalupe
     Mountains.

     Red Flag Warning until 5 PM MST this afternoon for Guadalupe
     Mountains.

     High Wind Watch from Monday evening through Tuesday evening for
     Guadalupe Mountains.

     High Wind Watch from Tuesday afternoon through Tuesday evening
     for Davis/Apache Mountains Area-Marfa Plateau-Reeves County
     and Upper Trans Pecos.

     Wind Advisory from 8 AM CST /7 AM MST/ to 6 PM CST /5 PM MST/
     Monday for Van Horn and Highway 54 Corridor.

     High Wind Watch from Tuesday morning through Tuesday evening for
     Van Horn and Highway 54 Corridor.

&&

84/44
Hazardous weather outlook, Feb 26, 2:12 PM MST, 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
312 PM CST Sun Feb 26 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
312 PM CST Sun Feb 26 2017 /212 PM MST Sun Feb 26 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Windy and dry conditions will be present across the Guadalupe
Mountains through this afternoon therefore a Red Flag Warning remains
in effect. In addition, elevated fire weather conditions are also
expected across the adjacent plains of Southeast New Mexico and West
Texas this afternoon.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Elevated to critical fire weather conditions may continue across
portions of the region Monday and to a greater extent on Tuesday.

High winds are expected across Guadalupe Mountains on Monday where a
High Wind Warning is in effect. Windy conditions are also expected
across the Eddy county plains and Van Horn/Highway 54 corridor, where
a Wind Advisory is in effect.

Very windy conditions are expected on Tuesday across western portions
of the area, especially across the higher terrain and adjacent plains
from Southeast New Mexico southward to the Marfa Plateau and
Davis/Apache Mountains. A High Wind Watch is in effect for these
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 2:53 AM MSTRed Flag WarningMAF14 hr
Feb 26, 2:13 PM MSTHigh Wind WarningMAFEddy27 hr
Feb 26, 2:13 PM MSTWind AdvisoryMAFEddy27 hr

Nearby

High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.